Which Medications Cause Tinnitus?

Tinnitus is the perception of a sound, such as ringing, hissing, or whistling, in the ear that is not actually being produced by an external source. It can be triggered or worsened by a variety of different medications. Let’s answer some of the common questions surrounding this topic of which medications cause tinnitus.

What are ototoxic drugs?

When a drug is described as “ototoxic,” it means that it causes damage to the ears. These types of drugs cause tinnitus in addition to adverse effects such as hearing loss and balance impairment.

It is important to note that not every person who takes a drug that is known to be ototoxic will experience these adverse effects. However, a significant number of individuals who take ototoxic drugs are affected.

Which drugs cause tinnitus?

Medications that cause tinnitus

There are over 450 prescription and over-the-counter (OTC) drugs that trigger tinnitus. These drugs can either cause new tinnitus or worsen existing symptoms of tinnitus.

Drug classes that include tinnitus-causing medications are listed below. Typically, the higher the dose, the more likely worse symptoms will occur.

  • Pain killers (aspirin, ibuprofen)
  • Malaria medications (quinine)
  • Antibiotics (vancomycin, polymyxin B, erythromycin, neomycin)
  • Diuretics (furosemide, bumetanide, ethacrynic acid) 
  • Antidepressants (sertraline, paroxetine)
  • Cancer medications (methotrexate, cisplatin)
  • Blood pressure medications (lisinopril)

For a complete list of medications that cause tinnitus, check out the American Tinnitus Association’s list here.

Does tinnitus caused by medication go away?

Tinnitus caused by drugs may or may not be permanent, depending upon the situation. Usually, drug-induced tinnitus is temporary and goes away within a few days to a few weeks of discontinuing the drug.

A type of antibiotic called aminoglycosides (eg., streptomycin or gentamicin), however, have been known to cause permanent tinnitus. When tinnitus lasts for more than 6 months, it is known as chronic tinnitus, which affects 50-60 million people in the United States. Chronic tinnitus commonly occurs in individuals over the age of 55 and is strongly associated with hearing loss.

How long does it take for a drug to cause tinnitus?

Tinnitus symptoms may appear rapidly, or they may take up to a few days until an individual notices them.

For example, loop diuretics (eg., furosemide) can cause tinnitus within a few minutes if administered intravenously. Aminoglycosides on the other hand, are also administered intravenously but may take up to a few days to cause tinnitus symptoms.

How can I prevent drug-induced tinnitus?

First and foremost, it is important to stay knowledgeable on the types of medications that cause tinnitus and watch for new or worsening tinnitus symptoms if starting on such medications.

A person’s general health can also affect the development and severity of tinnitus, so it is also important to track your diet, physical activity, sleep, and stress level, and do what you can to improve them.

If you find yourself frequently exposed to loud noises at work or at home, you can reduce the risk of hearing loss (which can lead to tinnitus) with ear plugs or custom-fitted devices.

Most importantly, remember that if you experience new or worsening tinnitus symptoms after starting a new medication or a new dose of an existing medication, you should immediately report this to your healthcare provider.

To learn about options for treating tinnitus symptoms, check out my article here.

References
  1. Tinnitus Today. Drugs and tinnitus: put yourself in the driver’s seat. https://www.ata.org/sites/default/files/Drugs%20and%20Tinnitus%20-%20Neil%20Bauman%20PhD%20-%20April%20%2709.pdf. Published April 2009. Accessed June 2020.
  2. Mayo Clinic. Tinnitus. https://www.mayoclinic.org/diseases-conditions/tinnitus/symptoms-causes/syc-2035015. Updated March 2019. Accessed June 2020.
  3. American Tinnitus Association. Prescription Medications, Drugs, Herbs & Chemicals Associated with Tinnitus. https://www.ata.org/sites/default/files/Drugs%20Associated%20with%20Tinnitus%202013.pdf. Published 2012. Accessed June 2020.
  4. British Tinnitus Association. Drugs and tinnitus. https://www.tinnitus.org.uk/drugs. Updated September 2019. Accessed June 2020.
  5. Harvard Health Publishing. Tinnitus: Ringing in the ears and what to do about it. https://www.health.harvard.edu/diseases-and-conditions/tinnitus-ringing-in-the-ears-and-what-to-do-about-it. Updated April 2020. Accessed June 2020.

Images courtesy of Visual Hunt.

Leave a Comment

Your email address will not be published. Required fields are marked *